Dietary Supplement Nomenclature
See original letter by Arnold et al
To the Editor: We very much appreciate Arnold and colleagues’ letter1 and their thoughtful suggestions. The case report by Wong et al2 carefully addressed the concerns regarding nomenclature of supplements as well as the governmental regulations regarding advertising of these increasingly used products. The discussion section emphasizes the need to include the physician’s knowledge and involvement in using medical supplements. Furthermore, the terms supplement and dietary supplement are correctly used in the report and are based on the US Food and Drug Administration (FDA) definition from the FDA Web site.3 The definitions used are also in consensus with major dictionaries.4,5
It is worth noting that the term dietary supplement was defined by the Dietary Supplement Health and Education Act as "a product (other than tobacco) intended to supplement the diet that bears or contains 1 or more of the following dietary ingredients: (a) a vitamin, (b) a mineral, (c) an herb or other botanical, (d) an amino acid, (e) a dietary substance for use by man to supplement the diet by increasing the total dietary intake, or (f) a concentrate, metabolite, constituent, extract, or combination of any ingredient described in clause (A), (B), (C), (D), or (E)."6
The comments of Arnold et al1 are valid and should spark further discussion about this very important and somewhat controversial topic. We believe that the supplement market has little regulatory intervention with significant potential for confusing patients about the real benefits of the products marketed. In addition, the dietary supplements marketed may even cause harm to the consumer due to the aggressive marketing of over-the-counter supplements with unproven benefits and underresearched side-effect profiles. The sincere hope is that our case report as well as the discussions that will arise from other scientists and health professionals’ comments will increase awareness of the emergent need for further research and clear labeling of such products.
2. Wong MK, Darvishzadeh A, Maler NA, et al. Five supplements and multiple psychotic symptoms: a case report. Prim Care Companion CNS Disord. 2016;18(1):doi:10.4088/PCC.15br01856. doi:10.4088/pcc.15br01856.
aDepartment of Psychiatry, University of California, Irvine
Potential conflicts of interest: None.
Published online: April 28, 2016.
Prim Care Companion CNS Disord 2016;18(2):doi:10.4088/PCC.16l01940a
© Copyright 2016 Physicians Postgraduate Press, Inc.
Prim Care Companion CNS Disord 2016;18(2):doi:10.4088/PCC.16l01940aRelated Articles
Quick Links: Complementary
Buy this Article as a PDF